Alert archive / California / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 14, 2024, 1:52 PM PDT for San Bernardino County, California. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2024, 1:52 PM PDT (20:52 UTC)
- Expired
- Jul 14, 2024, 2:30 PM PDT
- In force
- 38 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 149 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:22 PM PDT | HAIL 1 | 1 Wnw Twentynine Palms, CA | Report via social media with picture of hail larger than 1 inch at Twentynine Palms High School. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WUUS55 KVEF 142052
SVRVEF
CAC071-142130-
/O.NEW.KVEF.SV.W.0009.240714T2052Z-240714T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
152 PM PDT Sun Jul 14 2024
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southern San Bernardino County in southern California...
* Until 230 PM PDT.
* At 152 PM PDT, a severe thunderstorm was located near Twentynine
Palms, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Twentynine Palms and Twentynine Palms Base.
This includes State Route 62 in San Bernardino County between mile
markers 23 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3410 11604 3411 11605 3412 11605 3412 11624
3432 11624 3430 11596 3408 11600 3408 11604
TIME...MOT...LOC 2052Z 182DEG 12KT 3416 11611
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MW2 follow-up statements
531
WWUS55 KVEF 142109
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
209 PM PDT Sun Jul 14 2024
CAC071-142130-
/O.CON.KVEF.SV.W.0009.000000T0000Z-240714T2130Z/
San Bernardino CA-
209 PM PDT Sun Jul 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SOUTHERN SAN BERNARDINO COUNTY...
At 209 PM PDT, a severe thunderstorm was located near Twentynine
Palms Base, or near Twentynine Palms, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Twentynine Palms and Twentynine Palms Base.
This includes State Route 62 in San Bernardino County between mile
markers 23 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3410 11604 3411 11605 3412 11605 3412 11624
3432 11624 3430 11596 3408 11600 3408 11604
TIME...MOT...LOC 2109Z 182DEG 12KT 3422 11611
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MW111
WWUS55 KVEF 142125
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
225 PM PDT Sun Jul 14 2024
CAC071-142135-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-240714T2130Z/
San Bernardino CA-
225 PM PDT Sun Jul 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 230 PM PDT...
The storm which prompted the warning has weakened, and no longer
poses an immediate threat to life or property. Therefore, the warning
will be allowed to expire. However, gusty winds and heavy rain are
still possible with this thunderstorm.
&&
LAT...LON 3410 11604 3411 11605 3412 11605 3412 11624
3432 11624 3430 11596 3408 11600 3408 11604
TIME...MOT...LOC 2125Z 182DEG 12KT 3427 11611
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:06 AM PDT, 11 hours 46 minutes earlier.
Area forecast discussion, Jul 14, 2:06 AM PDT, 11 hours 46 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 206 AM PDT Sun Jul 14 2024 .SYNOPSIS...Another round of widespread thunderstorms is expected today, bringing the threat for strong outflow winds, frequent lightning, and isolated heavy rainfall. Drier air gradually moves in during the workweek, limiting thunderstorm activity. Temperatures remain several degrees above normal for this time of year. && .SHORT TERM...Today and Monday. High pressure over the Four Corners and low pressure off the Pacific Coast continue to draw southeasterly monsoonal flow into the Desert Southwest. Today's thunderstorms should be similar to yesterday's, featuring strong outflow winds, frequent lightning, and localized heavy rainfall. Convection begins in the late morning and early afternoon, lasting into the evening. Storms have 1.2 to 1.5 inches of PWAT and 800-1800 J/kg of CAPE to work with south of I-15, and .7 to 1 inch of PWAT and 500-800 J/kg of CAPE north of I-15. Orographic lift will help enhance storms over high terrain across the board. Surface humidity values may be a little higher today due to yesterday's precipitation, but air at the surface is still fairly dry and forecast soundings display an inverted V pattern. This is a sign of high based storms that can produce strong outflow winds, especially given DCAPE values between 1500 and 2000 J/kg. Similar to yesterday, peak gusts over 50 mph may occur with the strongest storms. Little or no precipitation may reach the surface with some storms. This is especially noteworthy in the Sierra, Owens Valley, and southern Great Basin where there are increased fire weather concerns due to dry lightning. A Red Flag Warning is in place through the evening for this reason. However, locally heavy rainfall is still a possibility as there is decent moisture for storms to work with at higher levels of the atmosphere. Forecast soundings in northwest Arizona display a long and skinny CAPE profile above storm bases. Any storms that produce enough rainfall to overcome dry air near the surface may bring a few tenths of an inch of rain. The highest totals may also be found in areas where training storms occur. The WPC gives a Marginal (5 percent) risk of excessive rainfall and flash flooding for northwest Arizona today. One factor that may inhibit heavy rainfall is dry air entrainment at the mid levels, but storms could still produce strong outflows and frequent lightning. On Monday the flow around the high will take a more southwesterly direction, drawing dry air into the region and reducing PWAT values, particularly in Inyo County and the southern Great Basin. POPs are confined to high terrain around the forecast area with the greatest potential in northwest Arizona. The greatest concern remains gusty outflow winds and frequent lightning with these storms. .LONG TERM...Tuesday through Sunday. Relatively drier flow continues through Tuesday, limiting precipitation chances to high terrain over northwest Arizona. Afterwards, ensembles seem to show moisture creep back into the area as flow becomes more favorable again later in the week. As of now the greatest precipitation potential later this week is in northwest Arizona and southern Nevada over high terrain. Temperatures remain above normal and increase by several degrees through the week. Pockets of Major (Level 3) HeatRisk appear again on Wednesday in low elevations along the Colorado River. && .AVIATION...For Harry Reid...Light winds this morning will turn to the east by late morning and then to the southeast by early afternoon. Scattered areas of convection are once again expected today, with the storms initially developing over the higher terrain surrounding the valley around 20Z. After 21Z, there is a 50% to 60% chance of storms moving off the terrain and directly impacting the field. Even if a storm does not directly affect the field, gusty outflow winds from nearby storms have a high (greater than 70%) probability of causing impacts to the terminal area. The convection is expected to end earlier today than Saturday, with most storms dissipating by 02Z. Southwest winds will develop tomorrow evening and become light and variable overnight. Northeast winds will redevelop by late morning on Monday. Isolated convection is also possible again on Monday, but coverage will be less than this weekend and should remain confined to the higher terrain. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected to occur again across most of the region today. Storms should begin to develop after 18Z and persist through sunset before diminishing. Any storms will be capable of producing lightning, brief periods of heavy rainfall, CIGs less than 10kts that could obscure areas of higher terrain, and sudden gusty outflow winds. Away from areas of convection, south-to-west winds 10kts to 15kts with occasional gusts to 20kts can be expected. The thunderstorm activity should diminish after sunset, with winds falling below 10kts across the region overnight. Additional thunderstorms are possible on Monday, but coverage is expected to be more limited, with most storms remaining over northwest Arizona or the higher terrain of southern Nevada. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Meltzer AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:50 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 14, 2:52 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.